An iconic language for the Visualization of Concepts in Medicine

Lesson 4 : Icons for antecedents, risks and adverse effects

Antecedents and history

Antecedents and past disorders are represented exactly as current disorders, but in brown, for example:

Cardiac history
Vascular history
History of myocardial infarct
History of breast cancer
History of pregnancy
History of tobacco addiction
History of dental abscess
 

Risks and adverse effects

Risks of disorders or symptoms are represented exactly as current disorders or symptoms, but in orange, for example:

Risk of tachycardia
Risk of mucositis
Risk of esophageal obstruction
Risk of intestinal occlusion
Risk of nausea and vomiting
Risk of gastroesophageal reflux disease
Risk of photosensitivity
Risk of rash, itch, cutaneous erythema
Risk of cutaneous inflammation
Risk of optic nerve damage
Risk of vertigo
Risk of cephalalgia
Risk of pregnancy / women of childbearing age
Risk of complication of pregnancy (=risk of disease related to pregnancy)
Risk of alopecia (hair loss)
Risk of fever (increase of temperature)

Risks of diseases and symptoms are used in particular for representing patients at risk, and also the adverse effects of drugs (for example a patient who takes a drug that can cause torsades de pointe is a patient at risk of torsades de pointe).

“Mister VCM” can be used to represent all the adverse effects of a drug, or the complete history of a given patient. For example, the following “Mister VCM” shows the history and current disorders of a patient:

Patient

Exercise 1

What do the following icons mean?

(1) Answer: Submit

 

(2) Answer: Submit

 

(3) Answer: Submit

 

(4) Answer: Submit

 

(5) Answer: Submit

 

(6) Answer: Submit

 

(7) Answer: Submit

Exercise 2

The following “Mister VCM” represents the adverse effects of acebutolol, a beta-blocking agent:

Adverse effects

 

Use the previous “Mister VCM” to answer the following questions about the following clinical cases:

Case #1 : M. X is 49 years old. You prescribed him acebutolol last week to treat hypertension, and he calls you to complain of nausea, vomiting and loss of consciousness, this morning when he was sober. Could acebutolol be the cause of these symptoms?

(8-a) Yes Right answer!

(8-b) No Wrong answer!

 

Case #2 : M. Y is 59 years old. You prescribed him acebutolol last week to treat hypertension, and he returns a month later with a persistent cough. Could acebutolol be the cause of the cough?

(9-a) Yes Wrong answer!

(9-b) No Right answer!